Auto-injector, Copaxone, wasting a syringe

Over the past 16+ years my wife, a PWMS, has benefited from Copaxone. For 15 years, every day (20 ml), since early 2016, three a week (40ml). In all those years I bet I could count the number of wasted syringes on one hand but it still galls me when it occurs. That Rx costs over 1200 a month as I figure it and it serves no one when there is a problem and the solution in a syringe will not push through the needle. Yet it happens from time to time and I do not know exactly why. I only guess it is because the needle has embedded in some tough impenetrable tissue. And I want to hear from anyone with a method for "saving" the shot when it has happened to them. Of course I mean other than jerking around the auto-injector making a needle tip angle off and slice through tissue, which invariably leads to bruising. Anyone?

18 Replies

oldestnewest
  • Only 5 wasted syringes in 15 years sounds pretty good considering I have wasted 2 in 15 months. The only times I have had a problem with the autoinject was my fault. Twice I have forgotten to take the orange cap off before pressing inject so shot was wasted. Not quite sure what you are describing to try to save the syringe but it sounds painful.... sorry not helpful...

  • If the orange cap is still on, the needle's protective sleeve is still in place and the Copaxone won't have gone anywhere. Next time if there is ever a next time that happens, unscrew the auto injector, remove the syringe, re-cock the auto injector, reinsert the syringe and try again. I've made that same forgetful mistake when I was very tired or I wouldn't know to tell you what to do. every body has moments. You are not alone.

    In thinking of it just now, I had a vision of how to maybe save most of the syringe when needle flow is obstructed. What if one were to hold the injector still at the base of it and unscrew the top part releasing tension of the upper, spring-loaded part from the syringe? In theory one could then remove the bottom half, syringe included, from one's tissue then do a manual injection in another spot with whatever is left in the syringe. Anyone ever do that? How did it work?

  • Thanks for the tip.I think once I realized what I had done I removed the orange cap anyway, ( which removed the protective needle cover) stood there wondering what to do, and then unscrewed the autoject which caused the syringe to spray out. If (when) happens again will leave cap on.

  • BUZZ1397 have you ever called shared solutions to see what they suggest? Your idea might work but it seems that once the orange cap is removed and the button pressed there would be no way to stop it from spraying out as the spring-load has been activated? I actually take Glatopa now and I sometimes feel like the needles are duller, especially when injecting manually, but other than that no difference noticed.

  • Have not talked to Shared Solutions, my wife does sometimes. I'm the one doing the injections for her and I'll ask her to ask the nurse next time.

  • Yes you should call shared solutions. When I was on copaxone that would happen every now and then and they replaced my autoject. And sometimes you do hit a hard place. After 15 years I was nothing but hard spots so changed to Tecfidera. Don't miss those pokes one bit.

  • That sounds awful! No experience. Sorry

  • This used to happen to me occasionally with Rebif. I felt like it was going in then when I pull the needle out the medicine would fly cross the room. And it hurt evert time this happens. No more needles for me good luck

  • Hi, I was successfully on Copaxone for 7 years. During this period of time, I had 4 syringes that didn't work. I contacted manufacturer and they replaced them for free.

    None of the syringes gave me a problem as they didn't enter my body.

  • We have had few issues with syringes. Oh many many years ago there was a batch of them that would crack a bit. The ears of the syringes were a bit too fragile and the auto injecctor was cracking the glass ears off. The manufacturer (Baxter?) at that time must have corrected the process.

  • Coincidence, I'm retired from Baxter. Believe manufacturer is Teva out of Israel. Many locations in USA for Teva, but I'm assuming manufactured by Teva.

    I'm temporarily off any DMT awaiting mri march. Hoping FDA approves new drug for SECONDARY PROGRESSIVE, RRMS. After 7.5 years Copaxone appears I'm now into SECONDARY PROGRESSIVE, WE SHALL SEE.

    Between MS and turning 72, not many spots that aren't a mess.

    Best wishes from awesome San Diego area.

  • I know Copaxone is a Teva compound :). After over 16 years, you betcha I know who formulates it. My wife appears to be there in secondary stage also. Coincidentally (?) she began to present failing signs after we switched to 40 ml syringes because they said it made no difference and we wouldn't have to inject her as often. The syringes her Copaxone came in when the ears were fracturing were mfg by a contracting co., I believe a Baxter affiliate in an Eastern nation (India?) Like I wrote that was a long time ago. No intention to slander Baxter. Be cool Baxter retiree. :) Best wishes for all who are experiencing MS.

  • I have also had the manufacturer replace some. This was not a problem to get them replaced. One thing I have noticed recently is that sometimes the labels are not stuck on the syringes all the way (or have gotten loose). I have gotten in the habit of checking these because they will interfere with the way the auto-inject works.

  • We have found loose labels too.

  • Hi BUZZ1397 l have been on Copaxon for 19mos now and find that sometimes the outside sticker on the shot itself got stuck inside the injector. So l just DBL check that now. Other than that lm not quite sure what your talking about.☺

    Jes🌠

  • We understand. When you have been injecting over a decade in the same areas the tissue becomes a bit tougher. We hope there is a cure before you experience it.

  • @BUZZ1397 I can't tag you for some reason. It totally sucks when that happens. I have experience with my diabetes company that supplies my sensors and infusion sets. I know that if something happens to one of my say $1000 sensors. I call them and they will send me another. Normally I just need the batch number it came from. SO as far as helping you save it. I have not idea. Wish I could help. But a phone call could just get you another one. Also, telling them it is happening often, leading you guys to run short on meds. They should take care of you and open a case on what is happening. They are normally very will to help. Because it is probably happening to more than just you. But hardly anyone complains, or calls. Hope this helps!

    Rob

  • When I went to the dinner by Teva, they said you are suppose to call and get your auto injector replaced every x months. I don't remember how many, but i got a new one after one funky injection. I do not have any hard lumps, it was an injector function issue. The new one was delivered next day. After lots of hard lumps are accumulated, they said you're suppose to call for the nurse to come out and help you find new or good places to go.

You may also like...